Men Taking Viagra May Increase Their Chances of Developing Melanoma

David W. Hodges
David Hodges is a founding partner of Kennedy Hodges. He focuses his practice on personal injury claims.
Comments (0)

Since 1998, an estimated 45 million men have taken the drug Viagra in order to treat their erectile dysfunction. Unfortunately, the use of this popular drug has since been linked to several potentially dangerous side effects. A recent study reveals that one such side effect New Study Links Viagra Use With Skin Cancermay be an increased chance of developing melanoma. Melanoma is the deadliest form of skin cancer, beginning in the pigment producing cells in the skin that synthesize melanin. Melanin is the pigment that gives the skin its color. Melanoma often develops within moles, but can also develop in mucus membranes in the eyes. Unfortunately, when melanoma has spread, the prognosis for many patients is very poor.

New Study Links Viagra Use With Potentially Deadly Type of Skin Cancer

Clearly, the risk of developing a potentially deadly type of cancer after using the drug Viagra is frightening for many patients. The results of the study seem to indicate a potential link between this drug’s use and the increased risk of melanoma. The following is an overview of the important details surrounding the information published in the June 2014 edition of JAMA Internal Medicine:

  • The study was led by a team of researchers at the Harvard Medical School and Brigham Women’s Hospital.
  • The team analyzed data collected by the Health Professionals Follow-Up Study.
  • This study began in 1986 and included data from over 51,000 male health professionals between the ages of 40 and 75.
  • The men were given bi-annual surveys that asked questions about erectile dysfunction and Viagra use. The men were also asked about their risk factors for melanoma. These risk factors included information about the patient’s prior history, moles, hair color, and history of sunburn and sun exposure.
  • Responses were analyzed from 25,848 men. The average participant’s age was 64 years old.

After analyzing all of this important data, the researchers were able to draw the following conclusions:

  • Of all the men surveyed, 6.3 percent reported using Viagra, with 5.8 percent saying they had used it recently.
  • During the course of the study, 142 malignant melanomas were diagnosed.
  • After first controlling for other confounding factors, it was found that recent use of Viagra was associated with an 84 percent increase in the risk of developing melanoma. This is nearly double the risk of study participants who had not used the drug.
  • Editor June Robinson, M.D., who is a dermatologist at Northwestern University, stated in the report that a link between the use of Viagra and melanoma is “biologically plausible.” She noted that the drug affects the same cell-signaling pathways that are at work when melanoma metastasizes.

If you took Viagra and have since developed melanoma, you may have a claim against the drug’s manufacturer. You may also be entitled to compensation for your losses as a result of taking this drug and later developing the cancer. We are here to assist you in evaluating the potential for your claim. We encourage you to reach out today for a free consultation at 855-947-0707.

 

Be the first to comment!

Post a Comment

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.